Couldn't find what you looking for?

TRY OUR SEARCH!

It's not unusual for women to get nosebleeds right about the time they get their periods, or when they change brands of birth control. The reason is changes in hormone levels, or more specifically, changes in hormone balances. 

Estrogen causes blood vessels to relax and dilate. This makes them more flexible. The more flexible a blood vessel in the nose is, the less likely it is to rupture and cause a nosebleed.

A woman's estrogen levels are at their lowest in the menstrual cycle right before her period. There's a reason for this. The low estrogen levels enable the uterine lining to slough off so a new cycle can begin. The same effect occurs in the nose, and it's visible in the nose before menstruation. The reason for that is that the blood vessels in the nose are exposed to more environmental factors, such as drying out of the skin around them, bumps and cuts and bruises, and allergic reactions. However, more or less the same the process that is going on in blood vessels in the lining of the uterus is going on with the blood vessels in the lining of the nose.

After a woman has her period, her estrogen levels begin to rise again. This enables growth of new tissue in the lining of the uterus. It also powers the growth of new, protective vascular tissue in the nose. Just as bleeding stops from the uterus, it also stops from the nose. As a woman goes through her menstrual cycle, the process repeats more or less on a monthly basis.

Changing brands of the Pill from something that has more estrogen to something that has less can have a similar effect at any point in a woman's menstrual cycle. The effects of changing contraceptive pill will be more noticeable just before and during her period.

How common is this phenomenon? At least in the UK, more women are admitted to hospital with severe nosebleeds related to their periods than men of the same age with severe nosebleeds related to injury, and the UK is a famously pugilistic culture. From menarche to menopause, women are more at risk for nosebleeds than men. They are also more likely to bleed when they suffer injuries to the nose.

Given that cycle-related nosebleeds are more or less a fact of life for some women, what can be done about them?

  • It's nothing you didn't already know, but it's important not to pick your nose, sneeze too hard, or bump your nose all the time, but especially when you have PMS or you are expecting your period.
  • Some nosebleeds are caused by the lining of the nose drying out. If nosebleeds are a problem every month, then a humidifier may be a good investment.
  • There are certain plant chemicals that help the blood vessels build collagen, especially the anthocyanidins. These are reddish-purple and blue pigments that are found in blackberries, blueberries, and bilberries. In much of Europe, a spoon of bilberry or blueberry jam every day is a traditional home remedy for recurrent nosebleeds. It actually works.

The "mini-pills" Camila, Errin, Heather, Jolivette, Microdor, Nor-QD, and norethindrone, among others, don't contain estrogen. For that reason, they sometimes stimulate minor bleeding, both spotting between periods and nosebleeds. A few women are both sensitive to the all-progestin formula and allergic to the yellow dye used in making the contraceptive pill. You may need to take an antihistamine just before your period to stop nosebleeds (and if you notice you have a lot more allergies after you switch to one of these brands, you may be allergic to the tartrazine dye). Don't stop taking the Pill, but let your doctor know if you have unusual bleeding of any kind, including nosebleeds, and more allergies when you start any of these brands.

Still have something to ask?

Get help from other members!

Post Your Question On The Forums